Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 63, NWS Northern Indiana

June 30, 2005LaPorte County, Pulaski County, Starke County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 30, 2005, 7:02 AM CDT for LaPorte County, Pulaski County, Starke County, Indiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2005, 7:02 AM CDT (12:02 UTC)
Expired
Jun 30, 2005, 7:30 AM CDT
In force
28 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties LaPorte County, IN, Pulaski County, IN, Starke County, IN

The radar

The Northern Indiana radar (KIWX), 88 km from the middle of the area, began a volume at 12:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 0.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1022 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1022 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1443 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 301203
SVRIWX
INC091-131-149-301300-
/O.NEW.KIWX.SV.W.0063.050630T1202Z-050630T1300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
702 AM EST THU JUN 30 2005

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LA PORTE COUNTY IN INDIANA
  PULASKI COUNTY IN INDIANA
  STARKE COUNTY IN INDIANA

* UNTIL 800 AM EST(800 AM CDT)

* AT 657 AM CDT(657 AM EST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE SEVERE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM WESTVILLE TO 6 MILES EAST OF
  WANATAH TO 4 MILES SOUTHWEST OF NORTH JUDSON TO 3 MILES EAST OF    
  FRANCESVILLE...AND MOVING EAST AT 35 MPH.

* LOCATIONS IN THE PATH OF SEVERE THUNDERSTORMS INCLUDE...
  WINAMAC AND NORTH JUDSON...
  LA PORTE...
  KINGSFORD HEIGHTS...
  KNOX...
  HAMLET...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4161 8700 4132 8690 4111 8689 4095 8690
      4103 8650 4138 8649 4167 8653 4174 8654
      4174 8678

$$
1 follow-up statement
000 
WWUS53 KIWX 301230
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
727 AM EST THU JUN 30 2005

INC091-131-149-301237-
/O.CAN.KIWX.SV.W.0063.000000T0000Z-050630T1300Z/
LA PORTE IN-STARKE IN-PULASKI IN-
727 AM EST THU JUN 30 2005

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR...
  LA PORTE COUNTY IN INDIANA
  PULASKI COUNTY IN INDIANA
  STARKE COUNTY IN INDIANA

AT 722 AM CDT(722 AM EST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE 
EITHER WEAKENED AND ARE MOVING OUT OF THE AREA...AND NO LONGER POSE 
AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE 
THUNDERSTORM WARNING HAS BEEN CANCELLED. LOCALLY HEAVY RAINFALL AND 
WIND GUSTS TO 40 MPH CAN BE EXPECTED.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW 
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4161 8700 4132 8690 4111 8689 4095 8690
      4103 8650 4138 8649 4167 8653 4174 8654
      4174 8678

$$

FISHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 6:31 AM CDT, 31 minutes earlier.

Area forecast discussion, Jun 30, 6:31 AM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
631 AM EST THU JUN 30 2005

.AVIATION...
COMPLICATED FORECAST FOR THE NEXT 12 TO 18 HOURS AS ONE LINE OF
STORMS HAS BEEN TAKING SHAPE WEST OF KSBN OVER THE PAST FEW HOURS.
WIND GUSTS AVERAGING IN THE 35 TO 40 KT RANGE WITH THE LINE...SO
HAVE WENT WITH PREDOMINATE THUNDER WITH GUST TO 35 KTS FOR A FEW
HOURS AT THE START THEN ALLOW FOR BREAK IN THE ACTION. LINE SHOWING
SIGNS OF DEVELOPING SOUTH AND MAY REACH KFWA...BUT WILL BE
OUTRUNNING BEST LLJ SO FOR NOW WILL JUST HAVE CB MENTION LATER THIS
MORNING. BETTER SHOT FOR STORMS WILL BE THIS AFTERNOON FOR KFWA WITH
CHANCES AT KSBN A BIT MORE QUESTIONABLE DEPENDING ON EFFECTS OF
CURRENT LINE. FOR NOW HAVE WENT VCTS AT KSBN FOR SEVERAL HOURS THIS
AFTERNOON. AT KFWA HAVE INCREASED TO PREDOMINATE MVFR STORMS. COULD
VERY WELL BE WIND GUSTS OVER 60 KTS IF EVERYTHING COMES TOGETHER BUT
HAVE DECIDED TO LEAVE OUT FOR NOW. BY LATER THIS EVENING THINGS
SHOULD BE CLEARING OUT.

&&

.PREV DISCUSSION...
SHORT TERM...
TODAY AND TONIGHT.
SEVERAL FORECAST CONCERNS THIS MORNING. SEVERE MCS OVER WI AND IA
CONTINUES TO MOVE EAST BUT SLOW WEAKENING IS OCCURRING. LOW LEVEL
JET HAS VEERED AND SHORT WAVE RIDGE MOVING EAST IS ALLOWING STORMS
TO HEAD A LITTLE MORE EAST NOW. REMAINING CONVECTION WILL LIKELY
MOVE INTO NORTHWEST AREAS 12-14Z. PLENTY OF INSTABILITY AHEAD OF
THIS ACTIVITY SO QUESTION IS WHAT STATE IT WILL BE IN WHEN ARRIVING.
PLAN TO KEEP CHANCE POPS ALL AREAS THIS MORNING. EAST WILL HAVE TO
DEAL WITH A DEVELOPING WEAK LINE OF SHRA WITH A FEW LTG STRIKES NOW
DEVELOPING ALONG LAKE MICHIGAN SHORE LINE AND MOVING EAST.
THERMODYNAMICS AND KINEMATICS COME TOGETHER TODAY FOR A  WIDESPREAD
SEVERE WEATHER EVENT. MID LEVEL SPEED MAX APPROACHES THIS AFTERNOON
AS OUTFLOW BOUNDARIES BEGIN INTERACTING WITH VERY UNSTABLE AIRMASS
THAT WILL BE IN PLACE. BEST CHANCES WILL BE CENTRAL THIS AFTERNOON
AND SOUTHEAST LATE AFTERNOON AND EVENING. NORTHWEST AREAS MAY ONCE
AGAIN MISS THE EVENT AS OUTFLOW PUSHES THROUGH THERE THIS MORNING
AND IGNITES SOMEWHERE FROM HILLSDALE MICHIGAN TO MONTICELLO INDIANA.
NEARLY IMPOSSIBLE TO TIME THIS ACCURATELY SO WILL BASICALLY HAVE
LIKELY POPS SOUTHEAST OF THIS LINE AND HIGH CHANCE TO THE NORTHWEST.
WILL ALSO MENTION SEVERE ALL AREAS WITH DAMAGING WINDS IN EXCESS OF
70 MPH THE MAIN THREAT. ISOLATED TORNADOES ALSO POSSIBLE GIVEN
BACKING LOW LEVEL WINDS THIS MORNING...ABUNDANT INSTABILITY TO
SUPPORT STRONG UPDRAFTS AND NUMEROUS BOUNDARIES. LOCALLY HEAVY RAIN
ALSO POSSIBLE IN THE SOUTHEAST.

HEAT ALSO A CONCERN TODAY AS THERMAL PROFILE SUPPORTS TEMPERATURES
WELL INTO 90S. POOLING DEWPOINTS IN THE LOWER 70S MAY MIX A LITTLE
BY EARLY AFTERNOON BUT STILL SHOULD CARRY UPPER 60S OR 70. EXPECTING
MIXING THIS MORNING SO HIGHS BY AFTERNOON SHOULD BE WELL INTO 90S.
WENT WITH LOCAL WAM METHOD WHICH WAS A DEGREE OR TWO ABOVE MOS.
COMBINATION OF TEMPS AND DEWPOINTS GIVE A FEW HOURS OF HEAT INDICES
IN THE 100 TO 103 RANGE. WITH CONVECTION EXPECTED BY EARLY AFTERNOON
AND SINCE THIS IS THE LAST DAY OF A RELATIVELY LONG WARM
SPELL...HAVE DECIDED NOT TO ISSUE A HEAT ADVISORY BUT WILL HEADLINE
THE ZFP AND INCLUDE IN HWO.

LONG TERM...
FRIDAY THROUGH WEDNESDAY

OTHER THAN A SLGT CHC FOR A LINGERING SHOWER FIRST THING FRIDAY AM
AS COLD FRONT MOVES EAST OF THE AREA...MUCH OF THE HOLIDAY WEEKEND
CONTINUE TO LOOK PERFECT FOR OUTDOOR ACTIVITIES WITH SEASONABLE
TEMPERATURES AND LOTS OF SUNSHINE. BY MONDAY...RETURN SW FLOW WILL
SETUP AHEAD OF ANOTHER FRONTAL BOUNDARY TO THE WEST. HOW FAR EAST
THIS FRONT MAKES IT MONDAY INTO TUESDAY AND ITS POTENTIAL RETURN
BACK NORTH ON WEDS REMAIN QUESTIONS THAT WILL NEED TO BE RESOLVED IN
COMING FORECASTS AS MODELS CONTINUE TO VARY ON EXACT POSITIONING AND
EFFECTS OF THE FRONT. FOR NOW...PERSISTENCE WARRANTED FOR
GRIDS/ZONES SO NO CHANGES. TEMPS STILL APPEAR TO HEAD BACK ABOVE
NORMAL TOWARDS THE END OF THE PERIOD. LAYOUT OF TEMPS COULD BE
TRICKY DEPENDING ON EXACT LOCATION OF THE BOUNDARY.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
.IN...NONE.
.MI...NONE.
.OH...NONE.
.LK MI...NONE.
&&

SHORT TERM/AVIATION...LASHLEY
LONG TERM...FISHER
Hazardous weather outlook, Jun 30, 4:40 AM CDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED DAY ONE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
440 AM EST THU JUN 30 2005

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-010939-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
440 AM EST THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP AND INCREASE IN COVERAGE TODAY
INTO THIS EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING
WINDS IN EXCESS OF 70 MPH BEING THE MAIN THREAT. LARGE HAIL AND
ISOLATED TORNADOES WILL ALSO BE POSSIBLE...ALONG WITH LOCALLY HEAVY
RAINFALL.

HIGH TEMPERATURES IN THE LOWER TO MIDDLE 90S TODAY COMBINED WITH
HUMID CONDITIONS WILL ALLOW HEAT INDICES TO CLIMB TO AROUND 100
DEGREES FOR A FEW HOURS LATE THIS MORNING INTO THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY AFTERNOON AND EVENING...AS
WELL AS ON WEDNESDAY. IT REMAINS TO EARLY TO DETERMINE THE RISK FOR
SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061-010939-
440 AM EST THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP AND INCREASE IN COVERAGE TODAY
INTO THIS EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH WIND GUSTS
IN EXCESS OF 60 KNOTS BEING THE MAIN THREAT AS WELL AS DEADLY
LIGHTNING. LARGE HAIL WILL ALSO BE POSSIBLE.

THERE IS AN INCREASED RISK FOR RIP CURRENTS THIS AFTERNOON IN THE
WAKE OF ANY THUNDERSTORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WEST TO NORTHWEST WINDS WILL INCREASE THE RISK FOR RIP
CURRENTS ON FRIDAY.

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY AFTERNOON AND EVENING AS
WELL AS ON WEDNESDAY.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

FISHER

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:12 PM CDTSevere Thunderstorm WarningIWXAdams41 min
Jun 30, 5:53 AM CDTSpecial Marine WarningIWX2 hr
Jun 30, 5:32 PM CDTSevere Thunderstorm WarningIWXHuntington, Wabash58 min
Jun 30, 5:37 PM CDTSevere Thunderstorm WarningIWXGrant53 min
Jun 30, 6:08 PM CDTSevere Thunderstorm WarningIWXAllen, Wells72 min
Jun 30, 6:14 PM CDTSevere Thunderstorm WarningIWXJay61 min
Jun 30, 6:36 PM CDTSevere Thunderstorm WarningIWXBlackford, Jay54 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.